Alert archive / Arizona / Flash Flood Warnings in 2017
Flash Flood Warning 7, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Jul 12, 2017, 12:05 PM MST for Yavapai County, Arizona. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 12, 2017, 12:05 PM MST (19:05 UTC)
- Expired
- Jul 12, 2017, 3:00 PM MST
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 98 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 12, 1:00 PM MST | FLASH FLOOD | 3 Sw Poland Junction, AZ | GRAPEVINE CREEK WITHIN THE GOODWIN FIRE SCAR REPORTED TO BE RUNNING DANGEROUSLY HIGH. RELAYED BY YAVAPAI COUNTY FLOOD CONTROL DISTRICT. |
| Jul 12, 2:15 PM MST | FLASH FLOOD | Mayer, AZ | ABOUT 2 FEET OF DEBRIS FLOW WAS OBSERVED ON BIG BUG CREEK WHICH WAS PREVIOUSLY DRY. REPORTED BY MARK MASSIS OF YAVAPAI COUNTY FLOOD CONTROL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 55 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.1 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 62 J/kg
- Mixed-layer CIN
- -98 J/kg
- Mixed-layer LCL
- 1512 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
954
WGUS55 KFGZ 121905
FFWFGZ
AZC025-122200-
/O.NEW.KFGZ.FF.W.0007.170712T1905Z-170712T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
1205 PM MST WED JUL 12 2017
The National Weather Service in Flagstaff has issued a
* Flash Flood Warning for...
Yavapai County in west central Arizona...
* Until 300 PM MST
* At 1202 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the northeast portions of the Goodwin Fire scar.
Flash flooding is expected to begin shortly. Creeks, including Big
Bug Creek and Grapevine Creek, will run high. Debris flows may
occur.
* Some locations that may experience flooding include...
Mayer and Poland Junction.
This includes State Route 69 between mile markers 267 and 276.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall over the Goodwin fire scar will likely trigger life
threatening flash floods and debris flows in and downstream of the
fire area. Residences near drainages and creeks, particularly Big Bug
Creek and surrounding tributaries such as Grapevine Creek and
Hackberry Creek, may be affected by high water and debris flows.
Heavy rains may cause flooding across State Highway 69 near Mayer.
Move away from drainages now!
&&
LAT...LON 3445 11221 3440 11221 3436 11217 3436 11220
3437 11224 3438 11238 3445 11237 3447 11229
$$2 follow-up statements
414
WGUS75 KFGZ 121920
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
1220 PM MST WED JUL 12 2017
AZC025-122200-
/O.CON.KFGZ.FF.W.0007.000000T0000Z-170712T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
1220 PM MST WED JUL 12 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 PM MST FOR
YAVAPAI COUNTY...
At 1216 PM MST, Doppler radar indicated thunderstorms continuing to
produce moderate to heavy rain across northern portions of the
Goodwin Fire scar. At 1207 PM MST, a rain gauge in Grapevine Canyon
had recorded one half inch of rain in 30 minutes. At 1215 PM MST, a
rain gauge on Big Bug Mesa had recorded three-tenths of an inch of
rain in 15 minutes.
Some locations that may experience flooding include...
Mayer and Poland Junction.
This includes State Route 69 between mile markers 267 and 276.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall over the Goodwin fire scar will likely trigger life
threatening flash floods and debris flows in and downstream of the
fire area. Residences near drainages and creeks, particularly Big Bug
Creek and surrounding tributaries such as Grapevine Creek and
Hackberry Creek, may be affected by high water and debris flows.
Heavy rains may cause flooding of Big Bug Creek near Mayer.
Move away from drainages now!
&&
LAT...LON 3445 11221 3440 11221 3436 11217 3436 11220
3437 11224 3438 11238 3445 11237 3447 11229
$$039
WGUS75 KFGZ 122014
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
114 PM MST WED JUL 12 2017
AZC025-122200-
/O.CON.KFGZ.FF.W.0007.000000T0000Z-170712T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
114 PM MST WED JUL 12 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 PM MST FOR
YAVAPAI COUNTY...
At 108 PM MST, rainfall had largely ended over the Goodwin Fire
scar. However, flash flooding is still occurring. Rain gauges in
Grapevine Canyon and on Big Bug Mesa recorded between one-half and
three-quarters of an inch of rain in one hour.
Some locations that will experience flooding include...
Mayer and Poland Junction.
The Yavapai County Flood Control District reports that Grapevine
Creek within the Goodwin Fire scar is running very high. Water and
debris from Grapevine Creek and Big Bug Creek is expected to reach
Mayer within the next hour or two. Stay away from creeks
and drainages!
This includes the following streams and drainages...Lynx Creek...
Turkey Creek...Little Wolf Creek...Cedar Creek...Grapevine Creek...
Agua Fria River...Pine Creek...Wolf Creek...Hackberry Creek and Big
Bug Creek.
This includes State Route 69 between mile markers 267 and 276.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall over the Goodwin fire scar will likely trigger life
threatening flash floods and debris flows in and downstream of the
fire area. Residences near drainages and creeks, particularly Big Bug
Creek and surrounding tributaries such as Grapevine Creek and
Hackberry Creek, may be affected by high water and debris flows.
Heavy rains may cause flooding across State Highway 69 near Mayer.
Move away from drainages now!
&&
LAT...LON 3445 11221 3440 11221 3436 11217 3436 11220
3437 11224 3438 11238 3445 11237 3447 11229
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 9:23 AM MST, 2 hours 42 minutes earlier.
Area forecast discussion, Jul 12, 9:23 AM MST, 2 hours 42 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 923 AM MST Wed Jul 12 2017 .SYNOPSIS...Look for seasonable temperatures with afternoon and evening showers and thunderstorms continuing well into next week. && .DISCUSSION...Monsoon moisture will remain in place across northern Arizona well into next week. Anticipate that there will be day-to-day variations in coverage of showers and storms but that monsoon activity will be hanging around for a while. For today...The morning sounding at Bellemont shows that some drying has taken place over the past 24 hours. The models indicate that some weak sinking motion is located across northwest Arizona. As a result, we are looking at a bit of a downturn in storm activity along and northwest of a line from the four corners to Payson. Southeast of this line deep moisture will remain in place with a typical round of monsoon thunderstorms. General storm motion is expected to be to the east/northeast (based on the flow aloft) with tendency to form over the mountains midday and move toward the lower elevations from the mid afternoon into the early evening. Over the coming week...The monsoon high shifts northward becoming centered over the general area of Utah, Arizona and Nevada. Not much change in thunderstorm coverage on Thursday and Friday. From Saturday onward, the position of the high will deliver a general northeast to east flow to northern and central Arizona. Under this pattern activity north of the Mogollon Rim tends to be on the low side with drier air(and that is what we are anticipating). From the Mogollon Rim southward the door often opens up to a flow of low-level moisture from over the Gulf of California and thunderstorm outflows from over northwest Mexico. When the flow is just right this deep moisture moves all the way to the Mogollon Rim. Deeper moisture means the potential for stronger storms which would include the Mogollon Rim country and locations south such as Prescott, Payson and surrounding areas. We'll be keeping an eye on this one. && .AVIATION...For the 18Z package...Expect sct shra/tsra and isold +tsra. Convection initiating over higher terrain and moving east/northeast. Most activity will be east of a line from KPRC-KCMR- KGCN. Brief MVFR/IFR in the stronger cells. Activity diminishing aft 00z-02z Thursday. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Slightly less activity can be expected today and Thursday, mainly over the western and northern zones, as drier and more stable southwest flow continues. Central and eastern zones will remain in a medium grade monsoon pattern. Minimum relative humidity values will drop over the northern and western zones. Winds apart from thunderstorms will be light. Friday through Sunday...After comparatively quiet conditions again on Friday, the district will slowly return to a widespread medium to high grade monsoon pattern. This is due to an easterly wave that will push moisture back west and north over the weekend. A modest warming trend will develop Friday and Saturday, as the ridge aloft strengthens. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...McCollum AVIATION...MCT/Peterson For Northern Arizona weather information visit weather.gov/flagstaff
Hazardous weather outlook, Jul 12, 4:20 AM MST, 7 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Flagstaff AZ 420 AM MST Wed Jul 12 2017 AZZ004>018-037>040-130700- Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country- Coconino Plateau-Yavapai County Mountains- Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley- Chuska Mountains and Defiance Plateau- Little Colorado River Valley in Coconino County- Little Colorado River Valley in Navajo County- Little Colorado River Valley in Apache County- Western Mogollon Rim-Eastern Mogollon Rim-White Mountains- Northern Gila County-Yavapai County Valleys and Basins- Oak Creek and Sycamore Canyons-Black Mesa Area- Northeast Plateaus and Mesas South of Hwy 264- 420 AM MST Wed Jul 12 2017 This hazardous weather outlook is for Apache...Coconino... Northern Gila...Navajo...and Yavapai Counties in Northern Arizona. .DAY ONE...Today and Tonight Expect initial storm formation over the Mogollon Rim and White Mountains by late this morning. Thunderstorms will be most prevalent from the Mogollon Rim eastward, with less activity in western Yavapai county and western Coconino county. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Expect less storm coverage through Friday, especially over the western sections. A warming trend will develop late this week. Moisture will become deeper and move back north and west over the weekend, with storm activity increasing. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. KD
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 6:10 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Jul 12, 1:44 PM MST | Flash Flood Warning | FGZ | Gila | 3 hr |
| Jul 12, 2:28 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Jul 12, 3:34 PM MST | Areal Flood Advisory | FGZ | Gila | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.